Alert archive / Indiana / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 13, 2022, 4:08 PM EDT for Hancock County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2022, 4:08 PM EDT (20:08 UTC)
- Expired
- Jun 13, 2022, 7:07 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Hancock County, IN
The radar
The Indianapolis radar (KIND), 52 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:50 PM EDT | FLASH FLOOD | 5 Nnw Greenfield, IN | WATER FLOWING OVER THE ROAD NEAR THE INTERSECTION OF CR 500N AND CR 50E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted.
768
WGUS53 KIND 132008
FFWIND
INC059-132315-
/O.NEW.KIND.FF.W.0002.220613T2008Z-220613T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
408 PM EDT Mon Jun 13 2022
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Northern Hancock County in central Indiana...
* Until 715 PM EDT.
* At 408 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Greenfield, Fortville, Shirley and Wilkinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3980 8560 3979 8585 3993 8588 3993 8586
3994 8586 3995 8558 3988 8558 3987 8560
FLASH FLOOD...RADAR INDICATED
$$
AW2 follow-up statements
937
WGUS73 KIND 132234 RRA
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
634 PM EDT Mon Jun 13 2022
INC059-132315-
/O.CON.KIND.FF.W.0002.000000T0000Z-220613T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IN-
634 PM EDT Mon Jun 13 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS
EVENING FOR NORTHERN HANCOCK COUNTY...
At 634 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 1.5 and 2.5
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Greenfield, Fortville, Shirley and Wilkinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3980 8560 3979 8585 3993 8588 3993 8586
3994 8586 3995 8558 3988 8558 3987 8560
FLASH FLOOD...OBSERVED
$$
AW740
WGUS73 KIND 132307
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
707 PM EDT Mon Jun 13 2022
INC059-132317-
/O.CAN.KIND.FF.W.0002.000000T0000Z-220613T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IN-
707 PM EDT Mon Jun 13 2022
...FLASH FLOOD WARNING FOR NORTHERN HANCOCK COUNTY HAS BEEN REPLACED
WITH A FLOOD WARNING...
The flash flood threat has come to an end, but flooding is expected
to continue into the evening.
LAT...LON 3980 8560 3979 8585 3993 8588 3993 8586
3994 8586 3995 8558 3988 8558 3987 8560
$$
AWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:01 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 13, 3:01 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 301 PM EDT Mon Jun 13 2022 .Short Term...(This evening through Tuesday night) Issued at 301 PM EDT Mon Jun 13 2022 ...SEVERE STORMS POSSIBLE THIS AFTERNOON... ...DANGEROUS HEAT CONTINUES... Early this afternoon, a surface pressure trough/warm front extended across the forecast area near Lafayette to Indy to Greensburg. Dewpoints were very high and in the middle 70s to around 80, with temperatures in the upper 80s to lower 90s. Scattered convection was developing across the northwest forecast area. Mixed Layer CAPES were near 4000 J/Kg near where storms were developing, with lower values to the northeast. DCAPE was over 1000, and 0-3km shear was around 30kt. Thus, severe weather remains a threat this afternoon with plentiful instability and moisture. Meanwhile, an upper ridge was trying to move into southwest Indiana, with satellite showing a decrease in cumulus in our far southwest. Given some shear across the area, the storms may organize some this afternoon as they move through the area. Best chances for rain will be near and north of the warm front. Will adjust PoPs to reflect these trends. Across the southwest forecast area where the ridging is building in, will have lower or no PoPs. The storms will likely move through much of the area by 00Z (the beginning of the Tonight period). As the upper ridge builds in, the warm front will lift north. Based on the expected position of the upper ridge and warm front, the convection across Wisconsin currently should track to the north and east of central Indiana. Will keep some low PoPs east this evening to account for lingering afternoon convection and parts of the area being skimmed by the aforementioned thunderstorm complex. Upper ridging will then build in for the overnight through Tuesday night, keeping the area free from rain. Hot conditions will persist through the period with the upper ridge in control. With the high moisture content, low temperatures tonight will only get into the mid 70s to near 80 tonight. With sunshine and a warm start to the morning, highs on Tuesday will get into the upper 90s most areas. Dewpoints will be a little lower than today, but they will still make it feel like over 100 degrees. Lows on Tuesday night will only get into the mid to upper 70s. Regarding heat headlines, a few sites have reached warning criteria, but feel it's a bit late now to upgrade for today. With a little lower dewpoints expected tomorrow, max heat indices are expected to remain below 110 again for the majority of the area. Main concern will be the far southwest where lows tonight may not get below 80. For now, am going to let the advisories continue as is. If later guidance shows that dewpoints will still be as high Tuesday or temperatures Tuesday will get higher than forecast, an upgrade to Excessive Heat Warning would be needed. It won't take much to push over into the warning. Will continue to monitor closely. Regardless of what is actually in effect, it will be dangerously hot and will continue to message this. && .Long Term...(Wednesday through Monday) Issued at 301 PM EDT Mon Jun 13 2022 * Potentially record breaking heat through Thursday * Another heat wave possible beginning of next week Strong ridging aloft will be centered across the Ohio and Tennessee Valleys at the start of the extended period with high confidence in near record heat and perhaps the warmest temperatures experienced across central Indiana in nearly a decade. A broad upper low over the northern Rockies on Wednesday will move across southern Canada through the end of the week serving to suppress heights aloft and bring a brief break to the excessive heat. Deep troughing sets up across the Northeast through the weekend while the ridge redevelops across the Plains placing Indiana in a northerly/northwest flow pattern. The record breaking heat will be the main story for the extended as Wednesday will be a virtual repeat of Tuesday. With the ECMWF ESAT tables showing 850mb temps 2-3 standard deviations above normal in the 20-22C range, mid to upper 90s for highs again look plausible on Wednesday. If there is one potential difference from Tuesday, BUFKIT soundings suggestive that slightly drier air may mix down across the area and take a subtle edge off of the humidity as dewpoints slip back potentially as low as the upper 60s. This would still support max heat indices in the 100 to 105 range and possibly higher. The core of the heat will begin to shift back west Thursday as a weakening cold front slips across the region and interacts with a surge of Gulf moisture advecting north on the back side of the suppressed ridge. Overall flow aloft is weak and convection will be scattered at best with some locations likely not receiving any rainfall. Confidence still remains low on how widespread thunderstorm activity could be on Thursday while some models show widespread activity and others show none. Guidance tends to perform poorly during these summertime patterns with weaker systems and little forcing. Despite lower confidence with thunderstorm potential on Thursday, confidence remains high that this front will bring a short reprieve from the heat and oppressive humidity values. Despite the ridge breaking down on Thursday, low level thermals still support mid 90s with temperatures falling back into the upper 80s to near 90 on Friday as noticeably drier air advects into the region behind the front. The aforementioned upper low tracking east through southern Canada will strengthen a trough over New England this weekend as the ridge over the central Plains intensifies, creating a highly amplified pattern aloft. The presence of the deep trough and upper low over New England in tandem with a broad surface high pressure ridge will keep the Ohio Valley under a warm but much drier airmass this weekend with highs likely to focus in the mid and upper 80s. By early next week, longer range guidance hints at another heat wave developing and shifting east towards the Ohio Valley. ECMWF ESAT tables already show a heat core pushing into the area Monday and Tuesday with 850 mb temps around 20-22C, 2-3 standard deviations above normal. Confidence is increasing in highs once again in the 90s for the beginning of next week as surface high pressure shifts south and east of the region and much warmer air advects in. && .Aviation...(18Z TAF Issuance) Issued at 115 PM EDT Mon Jun 13 2022 IMPACTS: * MVFR ceilings may linger very early in the period. * Scattered convection will develop this afternoon. * Winds becoming southwest at all sites. DISCUSSION: Hot and humid airmass will continue across the area today. Broken cumulus will persist through the afternoon. Ceilings are rising as temperatures continue to warm, but MVFR ceilings may persist for an hour or two after valid time. Otherwise VFR conditions are expected. Pop up convection is developing near a warm front that is roughly from KLAF to KIND. This front will continue to slowly shift north, but as temperatures warm, pop up convection may develop elsewhere. Will continue to use a VCTS mention as needed for now given expected coverage. Convection currently across Minnesota and vicinity now look to remain north of the TAF sites as they develop later today into tonight. High pressure will then build in and keep rain out of the area overnight into Tuesday. VFR conditions are expected to continue. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM EDT this evening for INZ021-028>031- 035>039-043>047-051>056-060>064-067>072. Heat Advisory from 11 AM Tuesday to 9 PM EDT Wednesday for INZ021-028>031-035>049-051>057-060>065-067>072. && Short Term...50 Long Term...CM Aviation...50
Hazardous weather outlook, Jun 13, 3:45 PM EDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 345 PM EDT Mon Jun 13 2022 INZ021-028>031-035>039-043>047-051>056-060>064-067>072-141945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Vermillion-Parke-Putnam-Hendricks-Marion-Vigo-Clay- Owen-Morgan-Johnson-Shelby-Sullivan-Greene-Monroe-Brown-Bartholomew- Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 345 PM EDT Mon Jun 13 2022 This hazardous weather outlook is for much of central Indiana. .DAY ONE...Through Tonight. Scattered strong to severe thunderstorms capable of large hail and damaging winds remain possible across much of the area this afternoon into early evening. Localized flooding is possible in the heaviest storms. Lightning is a hazard with any thunderstorm. Dangerous heat will continue across much of central Indiana into early evening, with heat index values up to around 109 degrees possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous heat will continue across central Indiana this week. Heat indices will reach 105 to 110 at times on Tuesday and Wednesday. Hot conditions will persist into Thursday with heat indices around 100 possible. Thunderstorms are possible for all or parts of the area Wednesday night into Thursday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather this afternoon into early evening. && More detailed information can be accessed at: http://www.weather.gov/ind/INDwxbrief This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/ind INZ040>042-048-049-057-065-141945- Madison-Delaware-Randolph-Hancock-Henry-Rush-Decatur- Including the cities of Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Greenfield, New Castle, Rushville, and Greensburg 345 PM EDT Mon Jun 13 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Scattered strong to severe thunderstorms capable of large hail and damaging winds remain possible across much of the area this afternoon into early evening. Localized flooding is possible in the heaviest storms. Lightning is a hazard with any thunderstorm. Dangerous heat will continue across much of central Indiana into early evening, with heat index values up to around 105 degrees possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous heat will continue across central Indiana this week. Heat indices will reach 105 to 110 at times on Tuesday and Wednesday. Hot conditions will persist into Thursday with heat indices around 100 possible. Thunderstorms are possible for all or parts of the area Wednesday night into Thursday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather this afternoon into early evening. && More detailed information can be accessed at: http://www.weather.gov/ind/INDwxbrief This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/ind
In the hours before
Special weather statement, Jun 13, 2:27 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
227 PM EDT Mon Jun 13 2022
INZ028-029-035-036-131900-
Montgomery IN-Fountain IN-Warren IN-Tippecanoe IN-
227 PM EDT Mon Jun 13 2022
...A strong thunderstorm will impact portions of northeastern
Fountain, southwestern Tippecanoe, northeastern Warren and
northwestern Montgomery Counties through 300 PM EDT...
At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williamsport, or 17 miles south of Otterbein, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Fountain, southwestern Tippecanoe, northeastern Warren and
northwestern Montgomery Counties, including the following
locations... Newtown, Mellott, New Richmond, Attica, Wingate and
Hillsboro.
This includes Interstate 74 between mile markers 15 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Indiana.
&&
LAT...LON 4014 8690 4010 8724 4028 8736 4048 8709
TIME...MOT...LOC 1827Z 245DEG 22KT 4025 8720
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KHLocal storm report, Jun 13, 2:55 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 NNW WILLIAMS CREEK 39.91N 86.16W
06/13/2022 M0.25 INCH MARION IN PUBLIC
&&
ELBLocal storm report, Jun 13, 3:01 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL CARMEL 39.97N 86.11W
06/13/2022 E0.88 INCH HAMILTON IN NWS EMPLOYEE
&&
ELBLocal storm report, Jun 13, 3:04 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
304 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 WSW CARMEL 39.96N 86.15W
06/13/2022 E0.50 INCH HAMILTON IN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
ELBLocal storm report, Jun 13, 3:05 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 2 S CARMEL 39.94N 86.11W
06/13/2022 E0.50 INCH HAMILTON IN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
ELBLocal storm report, Jun 13, 3:44 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL LETTS 39.23N 85.56W
06/13/2022 E0.25 INCH DECATUR IN PUBLIC
&&
ELBThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:40 AM EDT | Heat Advisory | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 36 hr |
| Jun 13, 1:48 PM EDT | Special Weather Statement | IND | Fountain | 27 min |
| Jun 13, 1:54 PM EDT | Special Weather Statement | IND | Clinton | 36 min |
| Jun 13, 2:27 PM EDT | Special Weather Statement | IND | Fountain | 33 min |
| Jun 13, 2:56 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton | 34 min |
| Jun 13, 3:19 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard | 26 min |
| Jun 13, 3:27 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton | 33 min |
| Jun 13, 3:38 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tipton | 37 min |
| Jun 13, 3:51 PM EDT | Flash Flood Warning | IND | Clinton | 5 hr |
| Jun 13, 3:59 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Rush, Shelby | 31 min |
| Jun 13, 4:37 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Rush, Shelby | 38 min |
| Jun 13, 4:39 PM EDT | Areal Flood Warning | IND | Rush | 3 hr |
| Jun 13, 5:02 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 21 min |
| Jun 13, 7:07 PM EDT | Areal Flood Warning | IND | Hancock | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.